Acute Treatment-Induced Diabetic Neuropathy (ATDN) is a reversible small nerve fibre neuropathy involving pain and autonomic nerves precipitated by a rapid improvement in glycaemia. It is well described in adults with type 1 and 2 diabetes, but not in children. A 15 year old boy developed ATDN shortly after starting treatment for type 1 diabetes. He presented with polyuria and polydipsia and a blood glucose of 51.4 mmol/L. He was started on a basal bolus regime. Eight weeks later he developed severe burning pain in both feet, worse at night and pain on light touch (allodynia) for which his GP referred him for an orthopaedic opinion. A week later when seen in the paediatric service his pain was so intense and worse on ambulation that he was restricted to hobbling short distances preventing him from attending school. Clinical examination revealed normal lower limb reflexes, vibration, and 10gm monofilament sensation. There was hyperalgesia and allodynia in the feet. He had a resting tachycardia, suggestive of vagal denervation, but no postural hypotension or symptoms of autonomic neuropathy. His HbA1c had dropped from 168 mmol/mol (17.8%) at diagnosis to 48 mmol/mol (6.5%). He was diagnosed with ADTN. His pain responded well to simple analgesia and 6 weeks after onset had fully resolved; as had the tachycardia. Good diabetes control was maintained throughout. ATDN is a completely reversible neuropathy associated with disabling pain, distress and social disruption during its course. It is rare in childhood and this case is also unusual in its occurrence soon after diagnosis and resolution within weeks rather than the expected 1224 months. The absence of large fibre abnormalities is typical and can lead to a delay in diagnosis. With increased treatment intensification from diagnosis, such cases may become more common so it is important that paediatric diabetes teams are aware of the condition.
22 - 24 Nov 2017
British Society for Paediatric Endocrinology and Diabetes